Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 12, 2024, 8:06 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 39 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2024, 8:06 PM CDT (01:06 UTC)
- Expired
- Mar 12, 2024, 8:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 8:07 PM CDT | HAIL 1 | 3 Sw Greenbush, KS | Report from mPING: Quarter (1.00 in.). |
| Mar 12, 8:37 PM CDT | HAIL 1 | 2 Ne Cherokee, KS | |
| Mar 12, 8:41 PM CDT | HAIL 0.88 | 3 Se Chicopee, KS | |
| Mar 12, 8:45 PM CDT | HAIL 1 | Weir, KS | Via social media from a social media anchor FB page. |
| Mar 12, 8:45 PM CDT | HAIL 1.25 | 1 S Chicopee, KS | |
| Mar 12, 8:49 PM CDT | HAIL 1 | 3 Se Chicopee, KS | |
| Mar 12, 8:50 PM CDT | HAIL 1.5 | 1 N Weir, KS | Via social media picture from media FB. |
| Mar 12, 8:55 PM CDT | HAIL 0.75 | 1 S Pittsburg, KS | Report from mPING: Penny (0.75 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
686
WUUS53 KSGF 130106
SVRSGF
KSC021-037-130145-
/O.NEW.KSGF.SV.W.0013.240313T0106Z-240313T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
806 PM CDT Tue Mar 12 2024
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherokee County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 845 PM CDT.
* At 806 PM CDT, a severe thunderstorm was located near Cherokee, or
near Girard, moving east at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Pittsburg, Frontenac, Girard, Arma, Cherokee, Weir, Mulberry,
Chicopee, Mccune, Franklin, Beulah, Opolis, Croweburg, Greenbush,
Yale, Ringo, Lone Oak, Brazilton, and Polk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3758 9505 3759 9477 3758 9462 3727 9462
3734 9507
TIME...MOT...LOC 0106Z 282DEG 21KT 3742 9490
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Didio2 follow-up statements
188
WWUS53 KSGF 130112
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
812 PM CDT Tue Mar 12 2024
KSC021-037-130145-
/O.CON.KSGF.SV.W.0013.000000T0000Z-240313T0145Z/
Cherokee KS-Crawford KS-
812 PM CDT Tue Mar 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN CHEROKEE AND CRAWFORD COUNTIES...
At 811 PM CDT, a severe thunderstorm was located near Cherokee, or
near Girard, moving east at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Public. At 807 PM, quarter size hail was reported 3 miles
southwest of Greenbush.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Pittsburg, Frontenac, Girard, Arma, Cherokee, Weir, Mulberry,
Chicopee, Mccune, Franklin, Beulah, Opolis, Croweburg, Greenbush,
Yale, Ringo, Lone Oak, Brazilton, and Polk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3758 9505 3759 9477 3758 9462 3727 9462
3734 9507
TIME...MOT...LOC 0111Z 282DEG 21KT 3741 9486
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Didio459
WWUS53 KSGF 130125
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
825 PM CDT Tue Mar 12 2024
KSC021-037-130145-
/O.CON.KSGF.SV.W.0013.000000T0000Z-240313T0145Z/
Cherokee KS-Crawford KS-
825 PM CDT Tue Mar 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN CHEROKEE AND SOUTHEASTERN CRAWFORD COUNTIES...
At 824 PM CDT, a severe thunderstorm was located near Cherokee, or 8
miles south of Girard, moving southeast at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Pittsburg, Frontenac, Girard, Cherokee, Weir, Chicopee, Lone Oak,
Beulah, Opolis, Yale, and Ringo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3750 9497 3751 9477 3749 9462 3727 9462
3734 9499
TIME...MOT...LOC 0124Z 309DEG 14KT 3739 9485
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
DidioWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 7:19 PM CDT, 47 minutes earlier. Its key messages:
- Warmer this week with temperatures 10 to 15 degrees above normal through Thursday. Gusty south-southwest winds complement the warm temperatures.
- Isolated showers and thunderstorm chances (30-50%) return late this evening. There is a low chance for an isolated strong to severe storm thunderstorm capable of producing hail up to the size of quarters and damaging wind gusts up to 60 mph.
- An active weather pattern will continue with additional shower and thunderstorm chances occur Wednesday afternoon/evening (30-60%) then again on Thursday afternoon/night (50-80%). There are associated risks each day for a few strong to severe thunderstorms.
- Temperatures return near normal for mid-March on Friday and drier weather expected for the weekend, with below normal temperatures early next week.
Area forecast discussion, Mar 12, 7:19 PM CDT, 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Springfield MO 719 PM CDT Tue Mar 12 2024 .KEY MESSAGES... - Warmer this week with temperatures 10 to 15 degrees above normal through Thursday. Gusty south-southwest winds complement the warm temperatures. - Isolated showers and thunderstorm chances (30-50%) return late this evening. There is a low chance for an isolated strong to severe storm thunderstorm capable of producing hail up to the size of quarters and damaging wind gusts up to 60 mph. - An active weather pattern will continue with additional shower and thunderstorm chances occur Wednesday afternoon/evening (30-60%) then again on Thursday afternoon/night (50-80%). There are associated risks each day for a few strong to severe thunderstorms. - Temperatures return near normal for mid-March on Friday and drier weather expected for the weekend, with below normal temperatures early next week. && .MESOSCALE... Issued at 658 PM CDT Tue Mar 12 2024 A compact shortwave across southeast Kansas has kicked off a few thunderstorms around the KC metro this evening. Likely due to closer proximity to the surface low and slightly stronger moisture convergence. Development has struggled further south along the front across eastern Kansas however the last few visible satellite images and recent radar scans now showing at least one thunderstorm across Neosho County Kansas. 00Z KSGF sounding data is in and shows 326j/kg of ML CAPE with 106j/kg of ML CIN. Therefore weak instability and a capping inversion is in place. Mid level clouds approaching Springfield now also have shown no sign of development which leads to confidence in a capped, dry low level environment. The sounding also measured a mid level lapse rate of 8.7C/KM which is steep and shows the strong cooling aloft which would promote hail growth. Effective bulk wind shear is around 34kts which is enough for organized storms, including supercells if higher instability is present. There is higher instability and weaker capping in a narrow corridor across southeast Kansas and western Missouri (RAP suggests as high as 1000j/kg). This is the area we will continue to monitor for storm development over the next 3 hours. Once we get after 10pm inhibition increases and thunderstorm chances decrease further. The thunderstorm that occurred near KC ended up producing 1.5 to 1.75in hail. That area also had slightly weaker wind shear therefore if a thunderstorm can develop further south it has higher chances of becoming a supercell with large hail and damaging winds the main threat. We currently have 1 inch hail in our messaging however if supercells do indeed form then we could see hail up to golf balls as they saw to our north. However the coverage of storms is still expected to be low (only a few storms expected). && .SHORT TERM /THROUGH TONIGHT/... Issued at 220 PM CDT Tue Mar 12 2024 Through Tonight: A warm afternoon across the Ozarks as surface high pressure has settled southeast of the region. This has allowed low-level moisture to begin advecting north along the backside of the high through the Red River Valley. Dewpoints will climb into the upper 40s to lower 50s across portions of southeast Kansas into southwest and west central Missouri. Meanwhile, gusty southerly winds continue, with the strongest wind gusts along and west of Highway 65. In this area, 30 to 40 mph wind gusts have been observed through the early afternoon. Areas east of Highway 65 have observed gusts around 20 to 25 mph. Wind gusts will subside through the evening. The combination of gusty winds and dry conditions has set the stage for another day of elevated fire weather conditions. While increasing moisture across the west inhibits elevated fire conditions, areas to the east remain dry with minimum afternoon humidity values around 30 to 40%. By this evening, a shortwave translates east out of the Central Plains. Guidance continues to show 500 to 1000 J/kg of MUCAPE building across the west in the vicinity of effective shear around 30 to 40 knots. It is worth noting that the better shear profile remains displaced south of the best instability. Expect lift to increase with the approach of the shortwave and a 30 to 40 knot low-level jet across western Missouri. There continues to be agreement that any convection that is able to break the cap will be elevated in nature. Confidence remains low on any thunderstorm being rooted to the surface, especially after sunset this evening. CAMs have varied from the run to run through this morning, but the general consensus has been for a few isolated showers and thunderstorms to develop within the Interstate 49 corridor and move east into tonight. Given the environment, there is a low chance (5%) for a strong to severe thunderstorm within a Marginal (1/5) Severe Weather Outlook (SWO). Given the elevated nature of this convection, hail up to the size of quarters will be the primary risk, with a secondary concern of damaging wind gusts up to 60 mph if MLCIN weakens enough. Any thunderstorms able to develop will weaken and diminish towards sunrise east of the Highway 65 corridor as the environment becomes less supportive with minimal moisture availability and a stout cap. Overnight lows remain mild in the lower to middle 50s. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... Issued at 220 PM CDT Tue Mar 12 2024 Wednesday: The upper-level trough across the western CONUS digs into the desert southwest on Wednesday. As this happens, an associated surface low develops and lifts north across western Kansas on Wednesday afternoon. A warm front will extend east from the surface low into central Missouri, being the focus for scattered showers and thunderstorms to develop. Meanwhile, another warm day is expected across the area with highs in the middle to upper 70s. Surface dewpoints climb into the middle to upper 50s by Wednesday afternoon as low-level advection continues into the area. Most of the morning and early afternoon should remain dry before increasing chances for scattered showers and thunderstorms in the evening (40-60%). Areas south within the warm sector will see warmer temperatures in the mid- levels, which keeps precipitation chances much lower (10-30%) through the afternoon and evening. There remains uncertainty in the extent of coverage given a strong cap over the Missouri Ozarks through the afternoon. However, a strengthening low- level jet into the late afternoon and evening may provide enough support to erode the cap across central into northern Missouri as the warm front continues to lift north. This would support scattered showers and thunderstorms development in the vicinity of 1000 to 2000 J/kg MUCAPE and effective shear around 40 knots. Model soundings suggest that some of this convection may once again be elevated in nature. Steep mid-level lapse rates around 7.5 to 8.0 C/km would support large up the size of golf balls as the primary hazard. Furthermore, the Large Hail Parameter depicts values around 8 to 10 in the vicinity, which supports hail up to the size of golf balls. Larger hail may be realized if a thunderstorm becomes surface based, as a supercell would be a favorable storm mode. Damaging wind gusts up to 60 mph remains a secondary hazard, while the tornado threat remains very low (2%). There is a Marginal SWO (1/5) across southeast Kansas/southwest Missouri into central Missouri to cover the low threat (5%) for a few isolated strong to severe thunderstorms. A Slight SWO (2/5) borders along our northwestern counties, as the environmental becomes less capped and more favorable across northeast Kansas and northwest Missouri near the surface low. Overall, the most plausible scenario is convection being tied to the warm front, with lower chances within the warm sector through Wednesday evening. The exact placement of the warm front by Wednesday evening remains a key factor in the forecast and associated precipitation chances in our area. An alternate scenario may feature little to no convection across the area if the cap remains strong and the front lifts north of our area quick enough. Further mesoscale details may be better resolved over the next 24 hours. Thursday: The upper level trough across desert southwest becomes cut off into Thursday. As this happens, additional shortwave energy and associated surface low lifts to the northwest of the area. A strong cold front approaches the area into the afternoon and evening. High temperatures reach into the upper 70s ahead of the front despite increasing cloud cover. Current ensemble guidance suggests adequate instability and shear will be present on Thursday afternoon and evening to support a potential (15%) for strong to severe thunderstorms. This is represented with the a Slight SWO (2/5) bisecting the area. Model soundings feature an environment favorable for supercell storm mode initially, before potentially growing upscale into a line of thunderstorms or line segments. This will be best resolved in the near term. The trend continues to suggest the more favorable low-level environments for tornadoes to be tied to the area near the surface low in Iowa. Large hail up the size of golf balls and damaging wind gusts remain the primary concerns, though the tornado threat may need further attention in subsequent forecasts. Localized heavy rainfall may occur within some thunderstorms given efficient rainfall rates (PWATs around 1.0-1.2 inch). The localized threat will be limited to repeated thunderstorms over the same locations. Widespread flooding is not expected. General rainfall amounts will range from 0.75 to 1.5 inches, with localized heavier amounts possible. Friday-Monday: The cold front clears the area through Friday morning with a cooler airmass filtering into the region. Expect breezy north-northwest winds on Friday with highs in the upper 50s to lower 60s areawide. This is right around normal for mid- March. Drier airmass builds into the area through the weekend. Highs in the lower 60s on Saturday before secondary pushes of cold air slide through the region on Sunday and Monday. Highs by late weekend into early next week may be 5 to 10 degrees below normal. This would suggest highs in to middle to upper 40s, and overnight lows in the 20s to lower 30s. Any hard freezes into mid to late March may pose the risk for susceptible early season vegetation. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 658 PM CDT Tue Mar 12 2024 Mid level clouds will move through this evening. There remains a 20-30 percent chance of a thunderstorm at the TAF sites this evening however confidence is too low to include at this time. Low level wind shear is likely overnight. Have included some brief MVFR ceilings during the morning however VFR ceilings should return for the afternoon. Winds will remain southerly with increasing gusts again Wednesday afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && MESOSCALE...Burchfield SHORT TERM...Perez LONG TERM...Perez AVIATION...Burchfield
Hazardous weather outlook, Mar 12, 2:34 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 234 PM CDT Tue Mar 12 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 234 PM CDT Tue Mar 12 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited non thunderstorm wind risk. Elevated fire weather risk. DISCUSSION... Gusty winds up to 30 to 40 mph will continue the late afternoon west of Highway 65. East of highway 65 gusts of 20 to 30 mph will occur at times. A drier air mass will also remain in place across the eastern Missouri Ozarks with elevated fire weather conditions. A few isolated showers and thunderstorms are expected to develop across portions of extreme southeastern Kansas and far western Missouri this evening then move east across the area tonight. A few strong to severe thunderstorms with hail up to quarters will be possible with the strongest storms west of Highway 65. Localized damaging wind gusts could also occur with a few of the thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional showers and thunderstorms will again be possible late Wednesday afternoon into Wednesday night. A few strong to severe storms are possible with hail being the main risk. The overall better severe potential looks to remain just northwest of the area on Wednesday. A cold front will move through the area Thursday afternoon into early Friday morning. Additional storms will develop along the front and there will be the potential for strong storms with large hail the main risk. Locally heavy rainfall will also occur and could lead to a localized flooding risk mainly across far southern Missouri Thursday evening and night. The highest chance for showers and thunderstorms will be Thursday evening into the overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
In the hours before
Local storm report, Mar 12, 7:59 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
759 PM CDT Tue Mar 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail 5 W Greenbush 37.51N 95.09W
03/12/2024 E1.00 inch Crawford KS Public
social media report with picture along the
Crawford Neosho county line.
&&
MBThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 7:29 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 46 min |
| Mar 12, 8:39 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 51 min |
| Mar 12, 9:13 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.